Alert archive / South Dakota / Wind Advisories in 2014
Wind Advisory 14, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at Feb 26, 2014, 3:31 AM CST for Big Stone County, Traverse County, Minnesota; 4 counties in South Dakota. It took effect at Feb 26, 2014, 12:00 PM CST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Feb 26, 2014, 3:31 AM CST (09:31 UTC)
- In effect from
- Feb 26, 2014, 12:00 PM CST
- Expired
- Feb 26, 2014, 8:13 PM CST
- In force
- 8 hr
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN, Deuel County, SD, Grant County, SD, Marshall County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 125 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
039 WWUS73 KABR 260931 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 331 AM CST WED FEB 26 2014 ...STRONG WEST TO NORTHWEST WINDS AND BLOWING SNOW... .A LOW PRESSURE SYSTEM MOVES SOUTH OVER SOUTHERN CANADA AND INTO THE GREAT LAKES REGION TODAY. THIS WILL RESULT IN WEST TO NORTHWEST WINDS BECOMING GUSTY EARLY THIS AFTERNOON AND PERSISTING INTO THE EVENING HOURS. FRESH SNOWFALL ACROSS THE REGION MAY ALSO RESULT IN DRIFTING SNOW ACROSS ROADWAYS...AS WELL AS BRIEF PERIODS OF REDUCED VISIBILITY. MNZ039-046-SDZ007-008-021-023-262145- /O.NEW.KABR.WI.Y.0014.140226T1800Z-140227T0400Z/ TRAVERSE-BIG STONE-MARSHALL-ROBERTS-GRANT-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON... SISSETON...MILBANK...CLEAR LAKE 331 AM CST WED FEB 26 2014 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 10 PM CST THIS EVENING. * TIMING...WINDS WILL INCREASE THIS AFTERNOON AND PERSIST INTO THE EVENING HOURS. * WINDS...WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH. * IMPACTS...WINDS MAY COMBINE WITH FRESH SNOWFALL ON THE GROUND TO CREATE PERIODS OF BLOWING AND DRIFTING SNOW AND REDUCED VISIBILITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ SERR
2 follow-up statements
022 WWUS73 KABR 262122 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 322 PM CST WED FEB 26 2014 ...STRONG NORTHWEST WINDS THIS EVENING... .GUSTY NORTHWEST WINDS BEHIND A COLD FRONT WILL PERSIST INTO THE EVENING HOURS ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. MNZ039-046-SDZ007-008-021-023-270400- /O.CON.KABR.WI.Y.0014.000000T0000Z-140227T0400Z/ TRAVERSE-BIG STONE-MARSHALL-ROBERTS-GRANT-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON... SISSETON...MILBANK...CLEAR LAKE 322 PM CST WED FEB 26 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST THIS EVENING... * TIMING...WINDS WILL REMAIN GUSTY THROUGH SUNSET BEFORE SLOWLY DIMINISHING. * WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS AROUND 45 MPH. * IMPACTS...ISOLATED SNOW SHOWERS ARE POSSIBLE THIS EVENING...WHICH MAY CAUSE PERIODIC REDUCTIONS IN VISIBILITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ TMT
968 WWUS73 KABR 270213 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 813 PM CST WED FEB 26 2014 MNZ039-046-SDZ007-008-021-023-270315- /O.CAN.KABR.WI.Y.0014.000000T0000Z-140227T0400Z/ TRAVERSE-BIG STONE-MARSHALL-ROBERTS-GRANT-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON... SISSETON...MILBANK...CLEAR LAKE 813 PM CST WED FEB 26 2014 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND ADVISORY. WIND SPEEDS HAVE DIMINISHED TO BELOW ADVISORY CRITERIA LEVELS...THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED. $$ PARKIN
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Feb 25, 11:32 PM CST, 3 hours 59 minutes earlier.
Area forecast discussion, Feb 25, 11:32 PM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1132 PM CST TUE FEB 25 2014
.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.
SKIES HAVE CLEARED ACROSS THE AREA AND TEMPERATURES HAVE BEGUN TO
DROP FAIRLY QUICKLY. HAVE MADE SOME ADJUSTMENTS TO THEM
ALREADY...AND WILL HAVE TO MONITOR FOR FURTHER ADJUSTMENTS IF THEY
CONTINUE TO FALL MORE QUICKLY THAN EXPECTED. NO OTHER CHANGES MADE
TO THE FORECAST AT THIS TIME.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
FORECAST CHALLENGES REVOLVE AROUND WIND CHILL VALUES THROUGHOUT
THE PERIOD...ALONG WITH BLOWING SNOW CONCERNS AND WIND ADVISORY
STRENGTH WINDS ON WEDNESDAY.
CURRENTLY...UNDER A PARTLY CLOUDY TO MOSTLY SUNNY
SKY...TEMPERATURES ARE HOLDING IN THE SINGLE DIGITS ABOVE TO TEENS
ABOVE ZERO ON BREEZY NORTHWEST WINDS.
TONIGHT...FORECAST CONFIDENCE: MODERATE TO HIGH
CLOUDS CLEAR OFF THIS EVENING AND WINDS SLACKEN SOME. LOOKING FOR
ANOTHER NIGHT OF PREDOMINANTLY SUB-ZERO LOW TEMPERATURES. THE COLD
AIR AND 5 TO 15 MPH WEST-NORTHWEST WINDS SHOULD COMBINE TO PRODUCE
WIND CHILL VALUES BETWEEN 25 BELOW AND 35 BELOW ZERO OVERNIGHT.
WEDNESDAY/NIGHT...FORECAST CONFIDENCE: LOW
DURING THE FIRST HALF OF THE DAY...A LOW LEVEL WAA SEQUENCE WILL
BE UNDERWAY. IN FACT...BY EARLY WEDNESDAY MORNING A STRONG
WESTERLY DOWNSLOPE WIND EVENT OF 20 TO 35 MPH WITH GUSTS AS HIGH
AS 45 TO 50 MPH COULD BE DEVELOPING ALONG AND JUST EAST OF THE
PRAIRIE COTEAU/GLACIAL LAKES REGION OF NORTHEAST SOUTH DAKOTA.
STRONG 0.5KM WINDS OF 35 TO 45 KNOTS WILL OVERSPREAD THE ENTIRE
CWA BY 18Z WEDNESDAY. THINKING PRESENTLY IS THAT THOSE STRONG
WINDS DON'T MAKE IT DOWN TO THE GROUND WHILE WAA IS ONGOING.
SO...NOT ALL THAT CONFIDENT THAT BLOWING SNOW PROBLEMS WILL
DEVELOP OR BECOME SIGNIFICANT ENOUGH TO NEED A HEADLINE. PERHAPS A
BLOWING SNOW ADVISORY MAY BE NEEDED ACROSS THE WESTERN ZONES WHERE
SNOW ACCUMULATED ON MONDAY. BY WEDNESDAY AFTERNOON WHEN AN ARCTIC
COLD FRONT BEGINS TO BACK-DOOR ITS WAY INTO THE CWA...STRONGER
WINDS ALOFT WILL HAVE A CHANCE TO MIX DOWN TO THE SURFACE AS LOW
LEVEL LAPSE RATES STEEPEN AND A 6 TO 12 MB IN 6 HOURS PRESSURE
RISE WORKS INTO THE NORTHEASTERN ZONES. NOT MUCH SNOW FELL ACROSS
THE NORTHEASTERN THIRD OF THE CWA ON MONDAY...THOUGH...AND WITH
LIMITED PRE-EXISTING SNOW AVAILABLE TO BLOW AROUND...NOT ALL THAT
CONFIDENT THAT ANY SORT OF SIGNIFICANT BLOWING SNOW CONDITIONS
DEVELOP WEDNESDAY AFTERNOON/EVENING WHERE THE STRONGEST WINDS OF
20 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED TO DEVELOP BY
AFTERNOON. ISSUED A SPECIAL WEATHER STATEMENT /SPS/ EARLIER THIS
AFTERNOON TO HIGHLIGHT THESE WEDNESDAY CONCERNS. WEDNESDAY
NIGHT...BLUSTERY NORTHERLY POST-FRONTAL WINDS AND BITTERLY COLD
ARCTIC AIR WILL ONCE AGAIN COMBINE TO PRODUCE ANOTHER ROUND OF
WIND CHILL ADVISORY STRENGTH WIND CHILLS.
THURSDAY/THURSDAY NIGHT...FORECAST CONFIDENCE: MODERATE
WITH NORTHWEST FLOW ALOFT CONTINUING THROUGHOUT THE SHORT TERM
FORECAST...NO SURPRISE THAT ANOTHER WEAK WAVE MOVING THROUGH IS
BEING SUGGESTED FOR THURSDAY NIGHT. THE GFS MODEL GENERATES SOME
LIGHT QPF WITH THIS WAVE...BUT DOES NOT HAVE MUCH SUPPORT FROM
OTHER MODELS FOR SAID TIME FRAME. SO...DID NOT MAKE CHANGES TO THE
THURSDAY NIGHT WX/POP GRIDS THIS AFTERNOON. MUCH BELOW NORMAL
TEMPS TO CONTINUE THROUGHOUT THE PERIOD...WITH THE COLDEST AIR OF
THE PERIOD SETTING UP SHOP LATE WEDNESDAY NIGHT AND DURING THE DAY
ON THURSDAY.
.LONG TERM...FRIDAY THROUGH TUESDAY
NO END IN SIGHT TO THE VERY COLD TEMPERATURES AS THIS PATTERN
PERSISTS ALL THE WAY THROUGH THE EXTENDED PERIOD. A CONTINUOUS
STREAM OF ARCTIC AIR WILL MOVE SOUTHWARD ACROSS THE NORTHERN
PLAINS THROUGH THE PERIOD WITH GENERALLY HIGH PRESSURE AT THE
SURFACE. TEMPS WILL BE WELL BELOW NORMAL FOR THIS TIME OF YEAR.
WILL ALSO BE SEEING A FEW PERIODS OF LIGHT SNOW...WITH THE BEST
CHANCES COMING SATURDAY AND SATURDAY NIGHT.
&&
.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. NORTHWEST
WINDS WILL INCREASE INTO THE 15 TO 30 MPH RANGE LATE WEDNESDAY
MORNING AND WEDNESDAY AFTERNOON.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND CHILL ADVISORY UNTIL 9 AM CST WEDNESDAY FOR BROWN-CAMPBELL-
CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN-
MARSHALL-MCPHERSON-ROBERTS-SPINK-WALWORTH.
MN...WIND CHILL ADVISORY UNTIL 9 AM CST WEDNESDAY FOR BIG STONE-
TRAVERSE.
&&
UPDATE...PARKIN
SHORT TERM...DORN
LONG TERM...TMT
AVIATION...PARKIN
WEATHER.GOV/ABERDEENHazardous weather outlook, Feb 25, 4:33 AM CST, 22 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 433 AM CST TUE FEB 25 2014 MNZ039-046-SDZ003>011-015>023-034>037-261045- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND- 433 AM CST TUE FEB 25 2014 /333 AM MST TUE FEB 25 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT EXTREMELY COLD WIND CHILLS WILL BE IN PLACE THROUGH MUCH OF THIS MORNING. THIS AFTERNOON...INCREASING NORTHWEST WINDS COMBINED WITH FRESH SNOWFALL MAY CAUSE PERIODS OF BLOWING OR DRIFTING SNOW. WIND CHILL VALUES WILL AGAIN DROP INTO THE -20 TO -30 DEGREE RANGE TONIGHT INTO WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY COLD TEMPERATURES AND SEVERAL PERIODS OF EXTREMELY COLD WIND CHILLS CAN BE EXPECTED THROUGHOUT THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SDZ033-045-048-051-261045- STANLEY-JONES-LYMAN-BUFFALO- 433 AM CST TUE FEB 25 2014 /333 AM MST TUE FEB 25 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THIS AFTERNOON...INCREASING NORTHWEST WINDS COMBINED WITH FRESH SNOWFALL MAY CAUSE PERIODS OF BLOWING OR DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY COLD TEMPERATURES AND SEVERAL PERIODS OF EXTREMELY COLD WIND CHILLS CAN BE EXPECTED THROUGHOUT THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SERR
In the hours before
Special weather statement, Feb 26, 3:21 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 321 AM CST WED FEB 26 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-262100- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN... HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE... IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON... REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER... MURDO...PRESHO...FORT THOMPSON 321 AM CST WED FEB 26 2014 /221 AM MST WED FEB 26 2014/ ...GUSTY WINDS AND AREAS OF BLOWING SNOW THIS AFTERNOON... A LOW PRESSURE SYSTEM MOVES SOUTH OVER SOUTHERN CANADA AND INTO THE GREAT LAKES REGION TODAY. THIS WILL RESULT IN WEST TO NORTHWEST WINDS BECOMING GUSTY ACROSS OUR AREA BY EARLY THIS AFTERNOON...AND PERSISTING INTO THE EVENING HOURS. FRESH LIGHT SNOW COVER WHICH OCCURRED ON MONDAY WILL LIKELY BE BLOWN AROUND WITH THESE GUSTY WINDS...AND BRIEF PERIODS OF REDUCED VISIBILITY CAN BE EXPECTED ACROSS THE AREAS THAT RECEIVED GREATER SNOWFALL ACCUMULATIONS. AREAS THAT RECEIVED MINIMAL SNOW ON MONDAY WILL EXPERIENCE CONSIDERABLY LESS IMPACTS FROM BLOWING SNOW. WIND SPEEDS ACROSS THE REGION WILL RANGE FROM 20 TO 35 MPH WITH HIGHER GUSTS. SERR/TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 3:28 PM CST | Wind Chill Advisory | ABR | Big Stone, Traverse | 17 hr |
Nearby
Wind Advisories in South Dakota, 2014Wind Advisories in Minnesota, 2014Every wind advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.